Texas, 2012

Hail in Texas, June 15, 2012

June 15, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm produced large hail across the northwest Texas Panhandle during the late evening hours. There was no reports of damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced large hail across the northwest Texas Panhandle during the late evening hours. There was no reports of damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 7:22 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 7:22 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT FRI JUN 15 2012

.UPDATE...
UPPER RIDGE IN PLACE OVER THE PANHANDLES THIS EVENING...HOWEVER
SHORTWAVE TROUGH LIFTING NORTHEAST OUT OF NEW MEXICO TRIGGERING A
COMPLEX OF CONVECTION FROM THE EASTERN PLAINS OF NEW MEXICO SOUTH AND
SOUTHEAST ACROSS THE WESTERN SECTIONS OF THE TEXAS SOUTH PLAINS AND
SOUTHEAST NEW MEXICO. THIS AREA OF CONVECTION CONTINUES TO TRACK
NORTHEASTWARD INTO THE SOUTHWEST TEXAS PANHANDLE AND EXPECTED TO
CONTINUE PUSHING NORTHEAST THROUGH THE EVENING HOURS. WILL BUMP UP
POPS AND GO AREAL QUALIFIERS THIS EVENING THROUGH 06Z SATURDAY. WILL
MONITOR TO SEE HOW FAR NORTH AND EAST THIS AREA OF CONVECTION WILL
TRACK AND UPDATE...IF NECESSARY...FOR THE CENTRAL AND EASTERN
PANHANDLES LATER THIS EVENING.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT FRI JUN 15 2012/

AVIATION...
00Z TAFS...MAIN AVIATION CONCERN REVOLVES AROUND WHETHER ANY
THUNDERSTORMS WILL IMPACT THE TERMINALS THIS EVENING AND AGAIN
SATURDAY AFTERNOON/EVENING. THUNDERSTORMS ARE CURRENTLY MOVING
EAST/NORTHEAST ACROSS NM TOWARD THE AREA...BUT UNCERTAINTY EXISTS
WHETHER THEY WILL BE ABLE TO HOLD TOGETHER LONG ENOUGH TO IMPACT THE
TERMINALS DUE TO STRONGER CAPPING IN PLACE WITH EASTWARD EXTENT.
WILL THEREFORE KEEP THUNDERSTORMS OUT OF THE TAFS FOR NOW...BUT
MONITOR TRENDS CLOSELY AND AMEND IF NECESSARY. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON AND
EVENING...WITH THE BETTER CHANCES EXPECTED NEAR KGUY AND KDHT AS A
COLD FRONT APPROACHES THE AREA FROM THE NORTH. HOWEVER...THINK BETTER
CHANCES WILL HOLD OFF UNTIL THE END OF THIS FORECAST PERIOD OR BEYOND SO
WILL OMIT MENTION FOR THE TIME BEING. OUTSIDE OF ANY POSSIBLE
THUNDERSTORMS...VFR CONDITIONS ARE ANTICIPATED. SOUTHEAST WINDS WILL
LOSE THEIR GUSTINESS AFTER SUNSET...THEN EVENTUALLY VEER TO THE
SOUTH/SOUTHWEST SATURDAY MORNING WITH SPEEDS AVERAGING AROUND 15 KTS
ON SATURDAY.

KB

PREV DISCUSSION... /ISSUED 334 PM CDT FRI JUN 15 2012/

DISCUSSION...
THE SOMEWHAT ACTIVE WEATHER PATTERN CONTINUES FOR THE NEXT FEW DAYS.

FOR TONIGHT...AGREE WITH THE PREVIOUS FORECAST THAT THERE IS
CONSIDERABLE MORE UNCERTAINTY WITH PRECIPITATION CHANCES TODAY AS
COMPARED TO THE LAST FEW DAYS. THE MAIN REASONS FOR THIS IS FIRST...A
RATHER STOUT MID LEVEL WARM LAYER...KEEPING CIN VALUES HIGHER THAN
WHAT WE HAVE SEEN RECENTLY. SECONDLY...WEAK SHEAR...OF 20 KT OR
LESS...SHOULD INHIBIT ANY ORGANIZED LONG LASTING CONVECTION. HAVING
SAID THAT HOWEVER...IF STORMS ARE ABLE TO PROPAGATE INTO THE
PANHANDLES...THE ELEVATED CAPE VALUES OF 1500 TO 2500 J/KG...COULD
LEAD TO SOME ISOLATED SEVERE THUNDERSTORMS. KEPT THE MENTION OF
SLIGHT CHANCE OF STORMS AFTER MIDNIGHT...AS A LOW LEVEL JET THAT
DEVELOPS BY 06Z COULD ENHANCE ANY ONGOING CONVECTION...THOUGH IT IS
UNLIKELY THAT CONVECTION WILL LAST THAT LATE.

TOMORROW AND SUNDAY...THE UPPER LEVEL PATTERN STARTS TO GET
INTERESTING AS THE BROAD UPPER LEVEL TROUGH OVER SOUTHERN CA BEGINS
TO RETROGRESS...AT THE SAME TIME AN UPPER LEVEL RIDGE BUILDS OVER
MUCH OF TX. EVEN WITH THE UPPER LEVEL PATTERN...THE PANHANDLES COULD
STILL SEE ANOTHER CHANCE OF THUNDERSTORMS. ON SATURDAY...STORMS COULD
DEVELOP ALONG A WEAK COLD FRONT NEAR OR JUST NORTH OF THE OK
PANHANDLE. HOWEVER...WITH RATHER WARM MID AND UPPER LAYERS UNDER THE
RIDGE...CAPPING COULD BE TOO STRONG FOR CONVECTIVE INITIATION.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN OF CO AND NM BOTH DAYS...AND COULD PROPAGATE INTO THE
PANHANDLES. HOWEVER...WITH THE RIDGE STARTING TO BUILD...THE MID AND
UPPER LEVEL FLOW WILL BE GETTING WEAKER. SO SLOW STORM MOTIONS MAY
NOT BE CONDUCIVE FOR STORMS MOVING THIS FAR EAST.

MONDAY THROUGH FRIDAY...CONSIDERABLE UNCERTAINTY IN THIS PERIOD. THE
GFS SHOWS A BROAD UPPER LEVEL TROUGH SLIDING EAST ACROSS THE NORTHERN
PLAINS...RESULTING IN A PARTICULARLY STRONG COLD FRONT TO MOVE INTO
THE PANHANDLES MID TO LATE WEEK. THE ECMWF ON THE OTHER HAND...SHOWS
THE SAME TROUGH MUCH LESS AMPLIFIED...WITH LITTLE IF ANY IMPACT ON
THE SOUTHERN PLAINS...WITH A SOUTHERN STREAM STOUT RIDGE BUILDING IN
BY THE END OF THE WEEK. FOR NOW HAVE KEPT CLOSE TO THE PREVIOUS
FORECAST DUE TO THE UNCERTAINTY...KEEPING THE EXTENDED PERIODS
DRY...THOUGH WOULD NOT BE SURPRISED IF CHANCES FOR STORMS INCREASE IF
THE COLD FRONT IS ABLE TO MOVE INTO THE PANHANDLES.

JOHNSON

FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL KEEP RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT TOMORROW...PRECLUDING ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. DRIER CONDITIONS WILL PREVAIL ON
SUNDAY AND MONDAY WITH MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND
20 PERCENT ACROSS THE WESTERN PANHANDLES. IN ADDITION...WINDS OF 15
TO 20 MPH WILL BE POSSIBLE. HOWEVER...DO NOT EXPECT ELEVATED FIRE
WEATHER CONDITIONS DUE TO RECENT RAINS AND GREEN FUELS. RELATIVELY
HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS FROM TUESDAY THROUGH THURSDAY.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Jun 15, 6:56 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT FRI JUN 15 2012

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
756 PM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES
THROUGH TONIGHT. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND
DAMAGING WINDS UP TO 60 MPH WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE ON SATURDAY AFTERNOON AND SATURDAY NIGHT ACROSS THE
PANHANDLES. STRONG THUNDERSTORMS...WITH SMALL HAIL AND GUSTY WINDS
ARE POSSIBLE ON SUNDAY AFTERNOON ACROSS THE PANHANDLES. IN
ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING EITHER
DAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
SATURDAY ACROSS THE PANHANDLES.

SCHNEIDER

In the hours before

Special weather statement, Jun 15, 7:16 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT FRI JUN 15 2012

TXZ016-160200-
DEAF SMITH TX-
816 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR DEAF SMITH COUNTY.

AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
19 MILES WEST OF SIMMS TO 10 MILES NORTHEAST OF BOOTLEG TO 10 MILES
SOUTHWEST OF HEREFORD...OR ALONG A LINE EXTENDING FROM 31 MILES WEST
OF VEGA TO 15 MILES WEST OF HEREFORD TO 10 MILES SOUTHWEST OF
HEREFORD...MOVING EAST AT 20 MPH.

WINDS AROUND 50 MPH AND PEA SIZE HAIL ARE POSSIBLE.

KB
Special weather statement, Jun 15, 7:23 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT FRI JUN 15 2012

TXZ011-160215-
OLDHAM TX-
823 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR OLDHAM COUNTY.

AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 31 MILES WEST OF ADRIAN...OR ABOUT
23 MILES SOUTH OF NARA VISA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Jun 15, 8:03 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT FRI JUN 15 2012

TXZ011-012-016-017-160245-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
903 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR RANDALL...POTTER...
OLDHAM AND DEAF SMITH COUNTIES.

AT 857 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN OUTFLOW BOUNDARY AHEAD OF A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF VEGA TO BUFFALO LAKE TO
11 MILES SOUTH OF BUFFALO LAKE...OR ALONG A LINE EXTENDING FROM 5
MILES SOUTH OF VEGA TO 14 MILES SOUTHWEST OF CANYON TO 17 MILES EAST
OF HEREFORD...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS OUTFLOW.

KB
Special weather statement, Jun 15, 8:14 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT FRI JUN 15 2012

TXZ006-011-160300-
HARTLEY TX-OLDHAM TX-
914 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR OLDHAM AND HARTLEY
COUNTIES.

AT 911 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 21 MILES SOUTH OF ROMERO...OR ABOUT
16 MILES SOUTHEAST OF NARA VISA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Jun 15, 9:02 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1002 PM CDT FRI JUN 15 2012

TXZ001-006-160345-
DALLAM TX-HARTLEY TX-
1002 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF WARE...OR
ABOUT 17 MILES WEST OF DALHART...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Jun 15, 9:23 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1023 PM CDT FRI JUN 15 2012

TXZ017-018-160415-
RANDALL TX-ARMSTRONG TX-
1023 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1115 PM CDT FOR ARMSTRONG AND
RANDALL COUNTIES.

AT 1021 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTH OF PALO DURO CANYON...
OR ABOUT 15 MILES SOUTHEAST OF CANYON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
June 15, 9:44 PM CST to 9:46 PM CST
Where
Hartley County, 1.38 mi S of Dalhart
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.050, -102.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386072.